Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 87, NWS Fort Worth, TX

October 13, 20094 counties in Texas

NWS Fort Worth, TX issued this flash flood warning at Oct 13, 2009, 9:02 AM CDT for 4 counties in Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2009, 9:02 AM CDT (14:02 UTC)
Expired
Oct 13, 2009, 12:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Hunt County, TX, Kaufman County, TX, Rains County, TX, Van Zandt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 115 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 9:07 AM CDTFLASH FLOOD1 N Kaufman, TX8 INCHES OVER HWY 175 1 MI N OF KAUFMAN
Oct 13, 9:37 AM CDTFLASH FLOOD1 S Terrell, TXHWY 34 AT FM 2578 IN TERRELL COVERED BY 1 FOOT OF WATER
Oct 13, 9:39 AM CDTFLASH FLOOD1 N Terrell, TXWATER 1 TO 1.5 FEET DEEP ON CATHERINE ST. 1 MI N OF TERRELL; PEOPLE TRAPPED IN CARS, HIGH WATER RESCUE IN PROGRESS
Oct 13, 11:57 AM CDTFLASH FLOODTerrell, TXSEVERAL ROADS AROUND THE COUNTY ARE STILL UNDER WATER AND CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 131402
FFWFWD
TXC231-257-379-467-131700-
/O.NEW.KFWD.FF.W.0087.091013T1402Z-091013T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
902 AM CDT TUE OCT 13 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HUNT COUNTY IN NORTH CENTRAL TEXAS
  KAUFMAN COUNTY IN NORTH CENTRAL TEXAS
  RAINS COUNTY IN NORTHEAST TEXAS
  VAN ZANDT COUNTY IN NORTHEAST TEXAS

* UNTIL NOON CDT

* AT 900 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
  AREA OF HEAVY RAIN ALONG A LINE EXTENDING FROM FRUITVALE TO 3 MILES
  EAST OF CRANDALL...MOVING NORTHEAST AT 35 MPH. OTHER AREAS OF      
  HEAVY RAIN ARE ALSO MOVING ACROSS THE WARNED AREA. A SPOTTER       
  REPORTED THAT NUMEROUS CREEKS AND DITCHES ARE ALREADY OUT OF THEIR 
  BANKS THREATENING ROADS IN KAUFMAN COUNTY. RADAR INDICATES THAT 1  
  TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER SATURATED GROUND.      
  ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH NOON CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...VAN...EDGEWOOD...GRAND SALINE...TERRELL...WILLS POINT...
  QUINLAN...CADDO MILLS...WEST TAWAKONI...LAKE TAWAKONI STATE PARK...
  GREENVILLE...EAST TAWAKONI...CELESTE...EMORY...CAMPBELL...WOLFE
  CITY AND COMMERCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3237 9645 3241 9644 3248 9650 3253 9650
      3254 9653 3279 9652 3282 9652 3283 9629
      3336 9628 3340 9586 3299 9586 3298 9566
      3272 9562 3269 9558 3248 9558 3236 9545
      3236 9546

$$
1 follow-up statement
000 
WGUS74 KFWD 131504
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1004 AM CDT TUE OCT 13 2009

TXC231-257-379-467-131700-
/O.CON.KFWD.FF.W.0087.000000T0000Z-091013T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUNT TX-RAINS TX-VAN ZANDT TX-KAUFMAN TX-
1004 AM CDT TUE OCT 13 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
KAUFMAN...VAN ZANDT...RAINS AND HUNT COUNTIES...

AT 1001 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
HEAVY RAIN THROUGHOUT THE WARNING AREA. RADAR INDICATES THAT 2 TO 3 
INCHES OF RAIN HAS ALREADY FALLEN...AND ANOTHER 1 TO 2 INCHES MAY 
FALL OVER THE SAME AREAS THROUGH NOON.

HIGH WATER RESCUES ARE ONGOING IN TERRELL...AND NUMEROUS ROADS 
OUTSIDE OF THE CITY ALSO HAVE HIGH WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS FLOOD ROADS AND LOW-LYING AREAS RAPIDLY...SO DO NOT 
DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. TAKE AN 
ALTERNATE ROUTE TO REACH YOUR DESTINATION...OR WAIT UNTIL THE WATER 
RECEDES. REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3237 9645 3241 9644 3248 9650 3253 9650
      3254 9653 3279 9652 3282 9652 3283 9629
      3336 9628 3340 9586 3299 9586 3298 9566
      3272 9562 3269 9558 3248 9558 3236 9545
      3236 9546

$$


25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 7:42 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 13, 7:42 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
742 AM CDT TUE OCT 13 2009

.UPDATE...
QUICK UPDATE DUE TO HEAVIER...EMBEDDED CONVECTION WILL LIKELY OCCUR
ALONG AND SE OF A SHERMAN...WEATHERFORD...COMANCHE LINE...ESPECIALLY
INTO EARLY AFTERNOON. SO HAVE ADDED HEAVY RAIN WORDING PER LOOK AT
HPC QPF VALUES OF 1-2 INCHES...LOCALLY HIGHER AMOUNTS WITH RICH
PACIFIC MOISTURE FROM WEAKENING ERN PACIFIC HURRICANE COMBINING
WITH INCREASING WAA/MOISTURE COMING FROM THE GULF OF MEXICO. NO
WATCHES EXPECTED...THOUGH LOCALIZED FLOODING CANT BE RULED OUT
ACROSS THESE AREAS. UPDATE SENT.

05/

&&

.AVIATION...
/12Z TAFS/

TODAY...LIFR CONDITIONS WILL PREVAIL. EXPECT PERIODS OF RAIN
BEFORE NOON. BULK OF RAIN SHOULD PUSH OUT OF METRO SITES BY
17Z...WITH LINGERING 5SM VISIBILITY AND SKIES AROUND 800 FEET. FOR
WACO...EXPECT CONTINUED RAIN THIS AFTERNOON...FINALLY MOVING OUT
BY 00Z.

TONIGHT...IFR WITH PERIODS OF LIFR. EXPECT FOG TO REDEVELOP AT
METRO SITES BETWEEN 08Z-12Z...WITH 1SM VISIBILITY.

&&

.PREV DISCUSSION... /ISSUED 331 AM CDT TUE OCT 13 2009/
SLOPPY...WET...AND AT TIMES...FOGGY CONDITIONS THIS MORNING FOR
COMMUTERS ACROSS NORTH TEXAS THIS MORNING. SOME LOCALIZED AREAS HAVE
FALLEN BELOW A MILE...BUT DENSE FOG IS NOT WIDESPREAD...AS REQUIRED
FOR AN ADVISORY...THUS NO ADVISORY ISSUED. EXPECT AS RAIN/ THUNDER
SPREADS ACROSS THE REGION THIS MORNING...EXPECT VISIBILITIES WILL
VARY FROM 1/4 MILE TO 5 MILES. WELL MENTION AREAS OF FOG/WITH
PATCHY DENSE FOG IN FORECASTS THIS MORNING AND MENTION IN HAZARDOUS
WX OUTLOOK.

RAIN WITH EMBEDDED THUNDER SHOULD CONTINUE TO OVERSPREAD THE AREA
TODAY...THEN BE ANCHORED OVER FAR E/SERN COUNTIES FOR THE LATE DAY/
EVENING HOURS...AS FRONTAL BOUNDARY REMAINS ANCHORED JUST SOUTH OF
I-20 FOR THE NEXT 18-24 HRS. WITH THIS BEING THE CASE...WILL MENTION
MORE AREAS OF FOG ALONG AND NORTH OF THE FRONT TONIGHT...THOUGH WE
CANT RULE OUT A LITTLE PATCHY FOR SOUTH OF THE BOUNDARY AS WINDS
WILL BE RELATIVELY LIGHT.

BOUNDARY WILL BEGIN SLOWLY LIFTING INTO SRN OK BY WED MORNING AND
WILL CONTINUE HIGHEST RAIN CHANCES ACROSS NE COUNTIES IN VICINITY OF
BOUNDARY. COLD FRONT WILL THEN MOVE INTO THE REGION WED NIGHT AND SE
COUNTIES BY THURSDAY MORNING. WILL HAVE SOME THUNDERSTORM CHANCES
ALONG THE BOUNDARY...MAINLY ACROSS THE ERN HALF OF NORTH TX. WITH
SOME BRIEF 80S/TO NEAR 90 SOUTH OF I-20 WEDNESDAY AFTERNOON...
SURFACE INSTABILITY MAY BE ENOUGH AHEAD OF THE FRONT FOR A FEW
STRONG STORMS...BUT LAPSE RATES ALOFT ARE MOIST ADIABATIC AND DONT
EXPECT MUCH OF A SEVERE THREAT AT THIS TIME...THOUGH CANT RULE OUT
AN ISOLATED/MARGINALLY SEVERE STORM WED NIGHT/EARLY THURSDAY.

FRONT CLEARS THE AREA BY THURS AFTERNOON WITH DRY CONTINENTAL AIR
FILTERING INTO NORTH TX...BUT NOT OVERLY COLD. WINDS WILL BE BRISK
THURSDAY INTO THURS EVENING. HIGH PRESSURE WILL SETTLE OVER THE AREA
FRIDAY/EARLY SATURDAY...FOR SOME PLEASANT FALL CONDITIONS. A
REINFORCING FRONTAL SURGE LOOKS TO ARRIVE BY SAT NIGHT/EARLY SUNDAY
AND REINFORCE THE DRY/COOL CONDITIONS. LOOKS LIKE A PERIOD OF DRYING
OUT IS ON TAP FOR THE EXTENDED PERIOD.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  71  65  82  64  76 / 100  30  20  30  20
WACO, TX              76  69  87  70  80 / 100  40  10  10  20
PARIS, TX             66  60  75  63  74 / 100  70  30  60  40
DENTON, TX            70  63  81  60  75 / 100  30  20  40  20
MCKINNEY, TX          69  61  80  62  75 / 100  40  30  50  20
DALLAS, TX            71  66  82  64  77 / 100  40  20  40  20
TERRELL, TX           72  65  82  66  78 / 100  60  20  40  30
CORSICANA, TX         75  67  84  69  79 / 100  60  20  20  30
TEMPLE, TX            76  70  88  71  86 / 100  50  10  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

21/05
Hazardous weather outlook, Oct 13, 4:10 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
410 AM CDT TUE OCT 13 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
410 AM CDT TUE OCT 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO ONE HALF MILE OR LESS
THIS MORNING. AREAS OF FOG REDUCING VISIBILITIES BELOW ONE MILE
WILL REDEVELOP TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE GENERALLY EAST OF INTERSTATE 35 WEDNESDAY
THROUGH THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:10 AM CDTFlash Flood WarningFWDHill2 hr
Oct 13, 8:58 AM CDTRiver Flood WarningFWDHunt28 hr
Oct 13, 9:07 AM CDTFlash Flood WatchFWDCollin, Dallas, Delta, Ellis, Fannin, Grayson and 9 more10 hr
Oct 13, 9:17 AM CDTFlash Flood WarningFWDDelta, Hopkins, Lamar3 hr
Oct 13, 9:22 AM CDTAreal Flood AdvisoryFWDNavarro113 min
Oct 13, 9:35 AM CDTAreal Flood AdvisoryFWDDallas115 min
Oct 13, 9:37 AM CDTFlash Flood WarningFWDEllis3 hr
Oct 13, 10:05 AM CDTRiver Flood WarningFWDDelta, Hopkins5 days
Oct 13, 10:20 AM CDTAreal Flood AdvisoryFWDBosque3 hr
Oct 13, 10:41 AM CDTFlash Flood WarningFWDHill4 hr
Oct 13, 11:59 AM CDTFlash Flood WarningFWDKaufman3 hr
Oct 13, 12:16 PM CDTFlash Flood WarningFWDHopkins3 hr
Oct 13, 12:28 PM CDTAreal Flood AdvisoryFWDEllis3 hr
Oct 13, 1:18 PM CDTAreal Flood AdvisoryFWDVan Zandt3 hr
Oct 13, 1:43 PM CDTFlash Flood WarningFWDVan Zandt74 min
Oct 13, 2:33 PM CDTAreal Flood AdvisoryFWDAnderson3 hr
Oct 13, 2:36 PM CDTAreal Flood AdvisoryFWDFreestone3 hr
Oct 13, 3:00 PM CDTAreal Flood WarningFWDHopkins, Kaufman, Van Zandt4 hr
Oct 13, 3:24 PM CDTAreal Flood AdvisoryFWDLimestone3 hr
Oct 13, 4:11 PM CDTRiver Flood WarningFWDCollin15 hr
Oct 13, 4:11 PM CDTRiver Flood WarningFWDNavarro63 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.